Dear Dr. Roach: I have an enlarged prostate but no diagnosed prostate cancer, having had a prostate MRI.
My most recent exam showed an enlarged prostate. My PSA is still below 4, and I have been taking two tamsulosin pills daily, but from time to time I get up more than several times during the night. My doctor is recommending adding finasteride to my regimen to help shrink my prostate and reduce getting up in the night. That is a big plus. He said I might grow more hair, but nothing else negative or positive. In spite of some negatives I have read, I am inclined to go ahead and give it a try. What do you think? — Anon.
Answer: Finasteride blocks a form of testosterone that is responsible for both prostate enlargement and hair loss. It is commonly used in combination with medicines like tamsulosin (Flomax), as the two medicines work very differently and thus have additive beneficial effects.
There are two concerns about finasteride. The first is that some studies showed an increase in aggressive prostate cancers in men taking finasteride. Subsequent analyses have suggested that this is due to a methodologic weakness in the study, and I think the risk of prostate cancer is lower in men taking finasteride, compared with those not taking it.
The second is that you should expect your PSA to go down by 50 percent when on finasteride. If it doesn’t, that’s evidence that your PSA may have actually gone up at the same time, and it should be evaluated by your doctor.